New Mexico, 2016

Hail and Damaging Wind in New Mexico, May 16, 2016

May 16, 2016 · NWS ABQ · 4 events in 2 counties and zones

A back door cold front pushed south into far northeastern New Mexico and served as a focus for strong to severe thunderstorms. The strongest storms moved across Union County where large hail fell near Moses and Seneca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front pushed south into far northeastern New Mexico and served as a focus for strong to severe thunderstorms. The strongest storms moved across Union County where large hail fell near Moses and Seneca. A thunderstorm that moved across the Angel Fire area also produced a brief severe wind gust to 58 mph. The activity over Union County moved into the Texas and Oklahoma panhandles where a few tornadoes were even spotted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 10:42 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, May 16, 10:42 AM MST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT MON MAY 16 2016

.AVIATION...
18Z TAF CYCLE
West to southwest winds will increase all areas late this
morning/early afternoon. A closed upper low over Great Basin and
associated sfc cold front will continue to produce wdly sct
-shra/-tsra w/ gusty outflow winds across northern NM through this
evening. A strong backdoor cold front will race southward through
northeast NM this evening and through the remainder of the eastern
NM after midnight. MVFR to IFR cigs will develop behind the front
overnight across the east. Strong east canyon winds will develop
into the middle and lower Rio Grande Valley after approximately 09Z
Tuesday. Strong east winds will continue through the day Tuesday.

&&

.PREV DISCUSSION...330 AM MDT MON MAY 16 2016...
.SYNOPSIS...
Drier air will move over central and southern areas today with
gusty winds across the east. An upper level low pressure system
will move over the state from the west Tuesday through Thursday.
The storm will draw a strong and moist back door cold front into
New Mexico Tuesday producing east canyon wind gusts around 50 mph
in Albuquerque during the evening. Many locations will receive
wetting precipitation around mid week with up to a foot of snow
accumulation in the northern mountains, mainly above 9000 FT. High
temperatures on Wednesday will vary around 15 to 25 degrees below
normal in many locations. Behind the storm system drier air will
move over the area on Friday as temperatures trend warmer.

&&

.DISCUSSION...
Despite drier air over much of the forecast area today, a
shortwave trough crossing northern New Mexico will have enough
moisture to work with for some showers and thunderstorms to
develop. Most of these will be near the CO border. The shortwave
will cross a back door cold front pushing into the NE corner of NM
late in the day, and this could trigger some strong to severe
storms mainly in Union County.

Much of the forecast area stands a good chance of wetting
precipitation from the storm system crossing Tuesday through
Thursday. The lowest chances will probably be across NE to E
central areas. Downslope winds will probably produce a
significant precipitation hole over much of the middle and lower
Rio Grande Valley Tuesday and Tuesday evening, but this may fill
in with precip if the east canyon winds taper off during the late
night hours Tuesday night. The east and southeast winds behind the
front will set up a nice convergence zone across western areas
resulting in storm total precipitation amounts around an inch in
the vicinity of the continental divide. The SW mountains should
see some lower amounts.

After the drier weather Friday, a Storm system digging into the
Great Basin Saturday should draw some low level precip into NM
Saturday with showers and storms mainly along and east of the
central mountain chain.

44

&&

.FIRE WEATHER...
A significant west to east moisture gradient is in place over NM
this morning. Dewpoints are holding in the teens over the west and
in the 50s across the east. The upper storm system that provided
showers and storms with wetting rainfall Sunday across the north
and east will depart into the high plains this afternoon. The dry
air over southern and western NM will surge eastward as a potent
mid level dry slot advances east within the base of the departing
trough. Min rh values will trend much lower today over eastern NM.
West/southwest winds will be breezy all areas with locally windy
conditions over the plains. Several hours of marginal critical fire
wx conditions are likely along the I-40 corridor east of Clines
Corners southward into the east central plains. Will not issue red
flags for this area as conditions are marginal. Vent rates will be
excellent all areas.

A more widespread wet pattern will take hold of the region Tuesday
through Thursday as a strong back door front with deep moisture
interacts with the next upper low taking shape over the Great Basin.
Gap winds will be strong Tuesday and especially Tuesday evening as
the front moves through the central mountain chain. This front will
usher moisture west past the Cont Dvd. Widespread areas of rainfall
between 0.25 and 0.75 are likely through Thursday with localized
areas in the high terrain picking up 2 inches. Temperatures will
average 10 to 20F below normal all areas as this system is very
chilly for mid May. Temps will even be cold enough above 10kft in
the northern mts to drop several inches of snow. Vent rates will
deteriorate to poor/fair most areas during this period. This timely
and widespread moisture intrusion will delay any significant fire
growing potential in timber areas for a couple weeks. This will also
likely give a major boost to green up of warm season finer fuels in
the lower elevations.

Friday will be a transition day with a strong warming and drying
trend for central and western NM. This will be short-lived however
as extended guidance is indicating yet another upper low moving into
the Great Basin Saturday. Return flow into the eastern plains will
trend rh values back up again and provide a focus for more showers
and storms along and east of the central mt chain. Model fields show
healthy precip amounts once again, thus boosting green up across the
east. Dryline storm activity appears possibly again Sunday while a
much drier and breezy airmass enters the west. Vent rates through
this period trend back to excellent.

An overall pattern change is advertised for next week as an upper
wave slows and parks over the Great Basin. This could deliver an
extended period of dry, windy, and unstable conditions over NM for
most of next week.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 16, 4:46 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT MON MAY 16 2016

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
NORTHEAST PLAINS THIS AFTERNOON AND EVENING...WHERE LARGE
HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE FROM THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS
THE SOUTHEAST PLAINS. IN ADDITION...ACCUMULATING SNOW IS EXPECTED
TUESDAY THROUGH WEDNESDAY NIGHT ACROSS THE HIGH ELEVATIONS OF THE
NORTHERN MOUNTAINS. NEARLY A FOOT OF ACCUMULATION WILL BE POSSIBLE
IN THE SANGRE DE CRISTOS ABOVE 10000 FT...WITH LIGHTER AMOUNTS AS
LOW AS 8500 FEET. HIGHER ELEVATIONS OF THE SOUTHERN SAN JUAN AND
JEMEZ MOUNTAINS WILL PROBABLY ALSO ACCUMULATE A FEW TO SEVERAL
INCHES OF SNOW.

SATURDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
UNION COUNTY DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

44

The radar

The Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
May 16, 12:50 PM MST to 1:00 PM MST
Where
Union County, 11.27 mi NNE of Moses
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.870, -103.020

Quarter size hail on Highway 406.

Hail, Union

When
May 16, 1:05 PM MST to 1:10 PM MST
Where
Union County, 12.62 mi NW of Seneca
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.760, -103.290

Quarter size hail.

Hail, Union

When
May 16, 1:49 PM MST to 2:02 PM MST
Where
Union County, 3.83 mi NNE of Moses
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.760, -103.030

Severe hailstorm with largest at half dollar size near Moses.

Thunderstorm Wind, Colfax

When
May 16, 5:15 PM MST to 5:18 PM MST
Where
Colfax County, (Axx)angel Fire Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.420, -105.290

Angel Fire airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624742, 624743, 624744, 624745.